Concerns Grow About Lariam's Side EffectsJun 2, 2004 | AP In the past six weeks, Dr. Michael Hoffer has treated nine service members who returned from Iraq or Afghanistan unable to walk a straight line without staggering. Some said objects appeared to spin around them for more than an hour at a time.
A Navy commander and director of the Defense Department Spatial Orientation Center at the Naval Medical Center in San Diego, Hoffer believes the problems are linked to a drug called Lariam known generically as mefloquine that the military gives to troops to prevent malaria.
"They have a pattern of damage that looks like it's caused by an agent, and the agent they took was Lariam. Can I absolutely say Lariam caused it? The answer is no. Is it suspicious, highly suspicious? The answer is yes," Hoffer said in a phone interview Wednesday.
Sen. Dianne Feinstein, D-Calif., released letters Wednesday to Defense Secretary Donald Rumsfeld and Veterans Affairs Secretary Anthony Principi urging that the Pentagon implement a program to allow soldiers to report side effects from Lariam and be evaluated, diagnosed and treated without fear of reprisal.
Feinstein also urged the Pentagon to set a timeline for a Defense Department study, announced in March, of negative effects from Lariam and other antimalarial drugs.
"There is already sufficient evidence in drug labeling to make the causal link between mefloquine and many of the serious adverse events experienced by service members," Feinstein wrote.
The drug's FDA label says Lariam can cause some rare but potentially serious psychiatric side effects, ranging from anxiety to hallucinations, depression and psychotic behavior. People with active or recent depression, a history of other psychiatric disorders or epilepsy are warned not to take the drug.
Feinstein has received complaints from more than a dozen service members, aides said, including from a Naval reserve commander who said he suffered severe psychological problems when he took the drug. The widow of a Special Forces soldier who committed suicide after returning from Iraq has told news outlets she believes the Lariam her husband took caused him to kill himself.
Spokesmen for the Veterans Affairs Department and the Pentagon did not immediately respond to requests for comment Wednesday. In written congressional testimony in March, Dr. William Winkenwerder, assistant secretary of defense for health affairs, said "investigations to date have not identified mefloquine as a cause in military murders or suicides."
Winkenwerder noted that malaria remains prevalent in some areas where American troops are deployed, including Iraq and Afghanistan. He said 44 U.S. troops came down with the disease in the two countries in 2003. He also said the Pentagon's policy is to give service members information about possible side effects when they get the drug.
A spokesman for Lariam's manufacturer, Roche Pharmaceuticals in Nutley, N.J., wrote in an e-mail in response to questions that Lariam has been used safely and effectively to treat malaria in 25 million people over the past 19 years. The spokesman, Terry Hurley, said patients should read the FDA labeling, and studies have shown the drug to be "safe and well-tolerated."